.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 13, Issue 3 (July 2022)

Asymmetric conjugate priors for large Bayesian VARs

Joshua C. C. Chan


Large Bayesian VARs are now widely used in empirical macroeconomics. One popular shrinkage prior in this setting is the natural conjugate prior as it facilitates posterior simulation and leads to a range of useful analytical results. This is, however, at the expense of modeling flexibility, as it rules out cross‐variable shrinkage, that is, shrinking coefficients on lags of other variables more aggressively than those on own lags. We develop a prior that has the best of both worlds: it can accommodate cross‐variable shrinkage, while maintaining many useful analytical results, such as a closed‐form expression of the marginal likelihood. This new prior also leads to fast posterior simulation—for a BVAR with 100 variables and 4 lags, obtaining 10,000 posterior draws takes less than half a minute on a standard desktop. We demonstrate the usefulness of the new prior via a structural analysis using a 15‐variable VAR with sign restrictions to identify 5 structural shocks.

Shrinkage prior marginal likelihood optimal hyperparameters structural VAR sign restrictions C11 C52 C55 E44

Full Text: Print View Print (Supplement) View (Supplement) Supplementary code PDF (Print)